Alert archive / South Carolina / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 42, NWS Columbia, SC

May 29, 2025Calhoun County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 29, 2025, 3:28 PM EDT for Calhoun County, Orangeburg County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2025, 3:28 PM EDT (19:28 UTC)
Expired
May 29, 2025, 3:59 PM EDT
In force
31 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Calhoun County, SC, Orangeburg County, SC

The radar

The Columbia radar (KCAE), 65 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 3:45 PM EDTHAIL 13 Sse Cameron, SCEM relayed a quarter sized hail report near Grambling Road and Sleepy Hollow Road.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 17 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2025-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 854 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2025-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
854 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
695 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
-19 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

460 
WUUS52 KCAE 291928
SVRCAE
SCC017-075-292030-
/O.NEW.KCAE.SV.W.0042.250529T1928Z-250529T2030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
328 PM EDT Thu May 29 2025

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Southeastern Calhoun County in central South Carolina...
  Central Orangeburg County in central South Carolina...

* Until 430 PM EDT.

* At 327 PM EDT, a severe thunderstorm was located near Orangeburg
  County Airport, or near Orangeburg, moving northeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to trees and powerlines.

* Locations impacted include...
  Orangeburg, Brookdale, St. Matthews, Elloree, Orangeburg County
  Airport, Claflin College, Edisto Gardens, South Carolina State
  University, Cameron, Rowesville, Cordova, Yonder Field, Wilkinson
  Heights, Prince of Orange Mall, Edisto, and Creston.

This includes Interstate 26 between mile markers 144 and 159.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3332 8077 3344 8094 3368 8077 3351 8052
TIME...MOT...LOC 1927Z 218DEG 6KT 3344 8080 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HC
2 follow-up statements
439 
WWUS52 KCAE 291946
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
346 PM EDT Thu May 29 2025

SCC017-075-292030-
/O.CON.KCAE.SV.W.0042.000000T0000Z-250529T2030Z/
Calhoun SC-Orangeburg SC-
346 PM EDT Thu May 29 2025

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM EDT
FOR SOUTHEASTERN CALHOUN AND CENTRAL ORANGEBURG COUNTIES...

At 346 PM EDT, a severe thunderstorm was located near Brookdale,
moving northeast at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         trees and powerlines.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Elloree, Claflin College, Edisto
Gardens, South Carolina State University, Orangeburg County Airport,
Cameron, Wilkinson Heights, Creston, and Edisto.

This includes Interstate 26 between mile markers 145 and 155.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3342 8078 3348 8088 3368 8077 3352 8053
TIME...MOT...LOC 1946Z 213DEG 8KT 3351 8076 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HC
941 
WWUS52 KCAE 291959
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
359 PM EDT Thu May 29 2025

SCC017-075-292008-
/O.CAN.KCAE.SV.W.0042.000000T0000Z-250529T2030Z/
Calhoun SC-Orangeburg SC-
359 PM EDT Thu May 29 2025

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CALHOUN AND
CENTRAL ORANGEBURG COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However, gusty winds are still possible with this
thunderstorm.

LAT...LON 3342 8078 3348 8088 3368 8077 3352 8053
TIME...MOT...LOC 1954Z 218DEG 6KT 3353 8074 

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:34 PM EDT, 1 hour 54 minutes earlier.

Area forecast discussion, May 29, 1:34 PM EDT, 1 hour 54 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
134 PM EDT Thu May 29 2025

.SYNOPSIS...
Temperatures returning to more seasonal values for rest of the week.
Showers and stronger storms possible this afternoon and again
Friday, followed by a return to drier weather through the
weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
Key Message(s):

- Scattered strong to severe thunderstorms this afternoon and
  evening, particularly in the southern/Eastern Midlands and
  CSRA.

An active afternoon and evening looks to be on tap across a good
portion of the forecast area. A period of strong to severe
thunderstorms, along with a heavy rainfall threat, is poised to
move through the CSRA and the southern/eastern Midlands this
afternoon and into the evening hours. Some breaks in the cloud
cover across those areas have allow instability to increase
early this afternoon. Regional radars showing a MCV moving up
through south-central Ga, with most guidance showing activity
ahead of it increasing in coverage and intensifying as it moves
into the CSRA. Additional development across the eastern
Midlands and into the coastal plains will also occur in advance
of this MCV. Strong to damaging winds, and even an isolated
tornado, will become possible as the afternoon progresses. SPC
maintains a Slight Risk in that area, with the remainder of the
forecast area in a Marginal Risk.  In addition, with high pwat
values, these storms will be capable of producing periods of
heavy rainfall as they move through, so there will be a threat
of flooding. Areas that are north of I-20 will have a lower
threat of seeing any severe storms, but periods of rainfall will
still occur through this evening at the very least.

Later tonight as the shortwave trough moves east, activity will
diminish, especially after midnight. Can not completely rule
out an isolated shower overnight, but majority of the period
after midnight should be dry. Overnight lows only fall into the
mid to upper 60s again.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Key Message(s):

- Strong to severe thunderstorms expected as a front slides
  across the area Friday afternoon. There has been little change
  in the overall thinking for Friday, with the threat of
  damaging winds and an isolated tornado or two still in the
  cards.

The slow moving long wave trough will dig southeast down into
Appalachians throughout Friday morning, with an associated
prefrontal surface trough out ahead. This prefrontal trough will
be the focus for a line of afternoon convection that develops
and dives southeast out of the Upstate. HREF guidance continues
to be fairly consistent in developing a strong line of deep
convection by early afternoon within a robust CAPE-shear
environment; SCP and STP are both favorable for all hazards, but
given an expected linear convective mode, wind and tor are the
main threats at this time. There is some disagreement over the
extent of this convective line however in the HREF members, with
some showing a scattered-broken line and others, like the HRRR,
more organized and aggressive.

From a climatological standpoint, it is easy to side with the
more aggressive solutions given a lack of substantial 500-700mb
dry air which would inhibit convective growth, the 99th
percentile height falls and PWATs (over 1.8"), and 99th
percentile jet associated with this shortwave based on the
NAEFS. So, its fairly robust synoptic setup with notable
mesoscale favorability. Some morning stratus and low level
moisture could limit instability development, but at least
modest ML CAPE development is expected even in the coolest-
driest model solutions. Timing is consistent with the prefrontal
trough (since there will not be a strong cold pool in place
until early afternoon), moving into the western Midlands around
1-3pm, central Midlands-CSRA 2-4 pm, and eastern Midlands 3-6pm.

A Slight Risk continues for the entire area, again for damaging
winds but given the high 0-3km CAPE and 0-3km shear in the
afternoon, a couple QLCS mesovortice-style tornadoes are
possible.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Key Message(s):

- Drier and calmer conditions expected in the extended with near
  average temperatures and limited rain chances into next week.

NAEFS and EC ensemble guidance is in good agreement that the
troughing over the eastern CONUS is slowly replaced by upper
riding into next week. PWAT's generally look to be near or
under 1" for much of the period and thus mostly dry conditions
are expected each day in the extended. NAEFS and EC EFI
highlight the lack of any anomalous weather through this period
with near average temps, heights, and moisture. The main chance
for low end PoPs appear to be late Sunday and into Monday as
guidance has picked up on a potential shortwave rounding the
base of the upper trough before it departs. After this, strong
ridging and surface high pressure slide into the region,
maintaining the expected mostly dry conditions. Temperatures
over the weekend stick to near average, but may rise to just
above average into early next week.

&&

.AVIATION /17Z THURSDAY THROUGH MONDAY/...
A mixture of mid and upper level cloudiness will continue
through much of the taf period at all locations. A strong
shortwave will move into the forecast region this afternoon,
with periods of rainfall and strong to possibly severe
thunderstorms possible at all locations. Most areas will see
VCTS around the start of the 18z taf period, with several hours
of needing a tempo group for periods of TSRA impacting each
terminal through the early evening hours at the very least.
Outside of any storms, vfr conditions expected into this
evening, with mvfr or lower conditions possible in
thunderstorms. By 04z all activity should be east of all taf
locations, so will remove mention of vcts/vcsh by then. A
return of mvfr/ifr conditions then possible as the rainfall
exits, with ceilings lowering to mvfr around 02z, then into ifr
after 04z at many locations. Improvement back to vfr after 15z
on Friday ahead of the next line of convection that will be
possible by Friday afternoon.

EXTENDED AVIATION OUTLOOK...Chances of diurnal showers and
thunderstorms through Friday with the potential for periodic
restrictions. VFR expected this weekend into early next week.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...None.
GA...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...

In the hours before

Special weather statement, May 29, 3:23 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Columbia SC
323 PM EDT Thu May 29 2025

SCZ028-037-292015-
Calhoun SC-Richland SC-
323 PM EDT Thu May 29 2025

...A strong thunderstorm will impact portions of northwestern Calhoun
and southeastern Richland Counties through 415 PM EDT...

At 323 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sandy Run, or 9 miles southeast of Cayce, moving northeast at 20 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbia, Cayce, McEntire Air Base, Eastover, Congaree National Park,
Hopkins, Sandy Run, Fort Jackson, Gadsden, Horrel Hill, New Zion,
Fort Jackson Wildcat Road, Fort Jackson McCrady Training Center, and
Fort Jackson Cantonment Area.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 79 and 84.
 Interstate 26 between mile markers 121 and 127, and between mile
markers 131 and 132.
 Interstate 77 between mile markers 4 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3394 8062 3372 8093 3374 8095 3376 8093
      3377 8094 3378 8100 3381 8105 3387 8104
      3388 8101 3391 8101 3392 8102 3394 8102
      3415 8082 3400 8064 3397 8063 3397 8062
TIME...MOT...LOC 1923Z 223DEG 16KT 3385 8095

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

FA
Special weather statement, May 29, 3:25 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
325 PM EDT Thu May 29 2025

GAZ040-SCZ018-025-292000-
Lincoln GA-McCormick SC-Edgefield SC-
325 PM EDT Thu May 29 2025

...A strong thunderstorm will impact portions of north central
Lincoln, northwestern Edgefield and northern McCormick Counties
through 400 PM EDT...

At 324 PM EDT, Doppler radar was tracking a strong thunderstorm near
Elijah Clark State Park, or 17 miles south of Abbeville, moving
northeast at 30 mph.

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
McCormick, Mccormick County Airport, Hickory Knob State Resort Park,
Willington, Bordeaux, Baker Creek State Park, Leroy's Ferry
Recreation Area, Long Cane Creek Picnic Area, and Mount Carmel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

If on or near Lake Strom Thurmond, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 3397 8254 3406 8238 3406 8233 3397 8230
      3402 8224 3398 8221 3397 8218 3399 8215
      3398 8207 3393 8204 3384 8247
TIME...MOT...LOC 1924Z 245DEG 25KT 3393 8245

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH

JAQ
Special weather statement, May 29, 3:25 PM EDT, 3 minutes before
Special Weather Statement
National Weather Service Columbia SC
325 PM EDT Thu May 29 2025

SCZ037-136-137-292015-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
325 PM EDT Thu May 29 2025

...A strong thunderstorm will impact portions of southeastern Calhoun
and central Orangeburg Counties through 415 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Orangeburg County Airport, or near Orangeburg, moving northeast at 5
mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Elloree, Orangeburg County
Airport, Claflin College, Edisto Gardens, South Carolina State
University, Cameron, Yonder Field, Wilkinson Heights, Creston, and
Edisto.

This includes Interstate 26 between mile markers 144 and 159.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3335 8076 3344 8091 3369 8080 3353 8049
TIME...MOT...LOC 1925Z 214DEG 6KT 3345 8080

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

HC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 2:35 PM EDTAreal Flood AdvisoryCAEEdgefield, McCormick12 min
May 29, 2:47 PM EDTFlash Flood WarningCAEEdgefield, McCormick103 min
May 29, 3:23 PM EDTSpecial Weather StatementCAERichland52 min
May 29, 3:25 PM EDTSpecial Weather StatementCAEMcCormick35 min
May 29, 3:25 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg50 min
May 29, 3:40 PM EDTSpecial Weather StatementCAEBarnwell35 min
May 29, 3:56 PM EDTSpecial Weather StatementCAESumter49 min
May 29, 3:57 PM EDTSpecial Weather StatementCAELexington33 min
May 29, 4:04 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Lexington, Orangeburg41 min
May 29, 4:28 PM EDTAreal Flood AdvisoryCAELexington, Richland2 hr
May 29, 4:38 PM EDTSevere Thunderstorm WarningCAECalhoun, Fairfield, Lexington, Richland52 min
May 29, 4:40 PM EDTSpecial Weather StatementCAECalhoun35 min
May 29, 4:49 PM EDTSpecial Weather StatementCAEBamberg26 min
May 29, 4:51 PM EDTAreal Flood AdvisoryCAELexington, Richland114 min
May 29, 5:17 PM EDTSevere Thunderstorm WarningCAECalhoun, Kershaw, Lee, Richland, Sumter43 min
May 29, 5:24 PM EDTFlash Flood WarningCAERichland, Sumter2 hr
May 29, 5:43 PM EDTSpecial Weather StatementCAEChesterfield47 min
May 29, 5:50 PM EDTAreal Flood AdvisoryCAEFairfield, Kershaw, Lancaster, Richland3 hr
May 29, 5:58 PM EDTAreal Flood AdvisoryCAEChesterfield3 hr
May 29, 6:29 PM EDTSpecial Weather StatementCAEClarendon31 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.